Florida, 2022

Flash Flood and Flood in Florida, June 6 to 8, 2022

June 6 to 8, 2022 · NWS MFL · 2 events in 1 county or zone

An upper level trough over the eastern Gulf of Mexico along with moist SW wind flow led to a prolonged period of major flooding in southern Miami-Dade County. Rainfall on Monday, June 6th and early Tuesday June 7th associated with a surge of moisture in the wake of the June 3-4 tropical disturbance led to localized very heavy rainfall of 5-8 inches in portions of South Miami-Dade County,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough over the eastern Gulf of Mexico along with moist SW wind flow led to a prolonged period of major flooding in southern Miami-Dade County. Rainfall on Monday, June 6th and early Tuesday June 7th associated with a surge of moisture in the wake of the June 3-4 tropical disturbance led to localized very heavy rainfall of 5-8 inches in portions of South Miami-Dade County, aggravating pre-existing flooding and causing additional major flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 6, 1:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 6, 1:23 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Miami FL
223 PM EDT Mon Jun 6 2022

.Short Term (Today through Tuesday)...

...Flood Watch: Coastal and Metro Miami-Dade and Broward through
Tuesday...

A tale of two threats in the short term period as the tropical surge
of moisture presents an excessive rainfall threat that could
compound existing ground saturation issues to produce a concern for
flooding. To the north, some slightly cooler air aloft and some wind
shear courtesy of a mid-level trough could allow for a strong to
isolated severe thunderstorm threat mainly centered on wind though
hail and tornadic activity are non-zero threats. The Lake Okeechobee
region and Palm Beach County, being closer to the pool of cooler air
aloft, will see the higher severe potential but they are also not
exempt from the flooding rain threat either. The Storm Prediction
Center has placed these areas in a marginal risk of severe weather
in the day one outlook (SWODY1).

With the Atlantic seabreeze being pinned, it could serve as an
efficient initiating boundary for convection that will then be
pushed east-northeastward into the metro and coastal areas by the
SSW flow. Other boundaries could also enable interactions which
could produce some funnel clouds. Temperatures outside of cloud
cover and rain-cooled air will remain on the warm side with heat
index values potentially hitting the triple digits this afternoon.
The additional convective cloud cover on Tuesday should help keep
things slightly cooler but the humidity will still be stifling.

.LONG TERM (Tuesday Night through Monday)...

The synoptic pattern in the long term period will be
characterized by ridging over the south-central/southwestern US
with general troughing over the eastern CONUS. The more amplified
shortwaves will remain north of our area through the period,
however a few (potentially convectively enhanced) disturbances
may pivot southeastward towards our area. At the surface, the
gradient will be weak with a light southwesterly/westerly synoptic
flow being favored as high pressure over the eastern GOM
prevails, with the Atlantic sea breeze as least likely making some
inland progress. Late week into the weekend a cold front will
stall to our north favoring a bit stronger S-SWrly low lvl flow.
In general PWATs will remain above climo through the period as the
mean low-lvl flow maintains a southerly component.

Unfortunately (given the antecedent wet conditions), this
combination of enhanced moisture, weak synoptic ascent (or at
least not subsidence), and forcing along sea/gulf breezes expect
the long term period to be fairly unsettled with PoPs largely in
the 50-70% range each day. Given the weak wind fields aloft, the
aforementioned moisture, and saturated soils, flooding will remain
the primary threat, with repeated rounds of heavy rain possible.
Unfortunately given the relatively weak synoptic forcing it is
hard to pinpoint the areas and timing of greatest threat as
mesoscale boundaries such as sea breezes and outflow boundaries
will likely be the main focus for convective development.

&&

.AVIATION(18Z TAFS)...

Brief bouts of sub-VFR possible with showers and storms. Southerly
to SSW winds possible in the afternoon for the Atlantic terminals
while APF will remain onshore with the Gulf breeze. Convection
should diminish late in the evening into the overnight before
returning from southeast to northwest on Tuesday morning.

&&

.Marine...

Mostly favorable marine conditions can be expected through much of
the upcoming week. The exception will be on a local scale wherever
thunderstorms develop, with Tuesday appearing to be a bit more
widespread in nature. Locally elevated winds and seas may be present
near/around ongoing convection, in addition to typical hazards such
as lightning and strong wind gusts.

&&

.HYDROLOGY...

The short range models are showing the moisture tail associated with
tropical Alex to continue work northward into South Florida from the
Florida Keys tonight and stall over the region on Tuesday into
Wednesday. The models are showing that PWAT values getting back up
into the 1.7 to 2 inch range over South Florida which again is above
the 90th percentile range for this time of year. These means that
any showers or thunderstorms will be capable of producing heavy
rainfall across South Florida through Wednesday. The best areas that
should see the heavy rainfall will be over the east coast metro
areas due to the light southwest steering flow.

Rainfall amounts from early this weekend range from 6 to 13 inches
over the metro areas of South Florida. This amount of rainfall has
made the grounds very saturated over South Florida. Therefore, any
additional rainfall through Wednesday will be able to cause some
flooding across South Florida. The Weather Prediction Center has
also put South Florida in a Marginal Risk of Flooding for the east
coast metro areas this afternoon and for all of South Florida
Tuesday.

The southeastern metro areas of South Florida saw most of the
heaviest rainfall from early last weekend where rainfall mounts
range from 8 to 12 inches up to 15 inches in some isolated areas.
Any additional rainfall through Wednesday will cause flooding
issues. Therefore, a Flood Watch has been issued for the metro and
coastal areas of Miami-Dade and Broward Counties through Tuesday
evening.

&&

.BEACHES...

A moderate risk of rip currents may persist over the Palm Beaches
the next few days as NErly swell will impact the area. The risk
will largely decrease later in the week as the large scale flow
remains weak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  88  75  90 /  40  70  20  60
West Kendall     74  87  73  90 /  40  70  20  60
Opa-Locka        75  88  75  90 /  40  70  20  60
Homestead        74  87  73  88 /  50  70  20  50
Fort Lauderdale  76  87  75  88 /  40  70  20  60
N Ft Lauderdale  75  87  75  88 /  40  70  20  60
Pembroke Pines   75  89  74  90 /  40  70  20  60
West Palm Beach  73  88  73  88 /  40  60  10  60
Boca Raton       75  89  74  89 /  40  60  20  60
Naples           76  89  76  89 /  10  40  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday evening for FLZ072-074-172-173.

AM...None.
GM...None.
&&

Tonight/Tuesday and Aviation/Marine...RAG
Tuesday Night through Monday...Carr
Hydrology...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 6, 11:29 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1229 PM EDT Mon Jun 6 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1229 PM EDT Mon Jun 6 2022

...Strong storms possible this afternoon and evening...
...Flood Watch in Effect for Broward/Miami-Dade Counties through Tuesday...
...Atlantic Beaches: Moderate Rip Current Risk...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: a moderate risk remains along all the Atlantic beaches
today.

Thunderstorms: Isolated to scattered thunderstorms are forecast,
mainly this afternoon and evening. Some storms, with focus over the
Lake Okeechobee region and Palm Beach County, could become strong to
severe with locally damaging winds, lightning, small hail, and the
potential for tornadic activity.

Hail: The strongest storms could be capable of producing small hail
up to nickel size especially over the east coast metro areas.

Wind: The strongest storms could be capable of producing wind gusts
up to 60 mph.

Flooding Rain: Torrential rainfall from showers and thunderstorms
across saturated regions of Southeast Florida today could lead to
flooding especially over Broward and Miami-Dade counties. A Flood
Watch has been issued for these counties.

Waterspouts: Isolated waterspouts are possible today, mainly along
the Atlantic coast and Lake Okeechobee.

Temperatures: Some locations over the interior may approach
or slightly exceed heat indices of 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The high rip current risk is likely to return along the Palm Beach
coastline as winds become slightly onshore through the week.

Scattered to numerous showers and thunderstorms will remain possible
every day through this week. The strongest storms may produce gusty
winds and lightning strikes.

Heavy rainfall will also be possible for South Florida due to slow
moving showers and thunderstorms. This could lead to some flooding
concerns over South Florida, as the grounds are very saturated at this
time especially over Broward and Miami-Dade Counties. Therefore,
a Flood Watch is in effect for Broward and Miami-Dade Counties for Tuesday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Special weather statement, Jun 6, 11:48 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Miami FL
1248 PM EDT Mon Jun 6 2022

FLZ073-074-173-061715-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1248 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Miami-Dade
County through 115 PM EDT...

At 1248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palmetto Bay, or near Kendall, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Coral Gables, South Miami, Kendall, Pinecrest, Glenvar
Heights, Palmetto Bay, Cutler Bay, University Of Miami, West Perrine,
Richmond Heights, Goulds, Sunset, South Miami Heights, The Falls,
Howard and Palmetto Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2557 8040 2571 8033 2572 8022 2565 8026
      2557 8030
TIME...MOT...LOC 1648Z 272DEG 8KT 2564 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 6, 12:33 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Miami FL
133 PM EDT Mon Jun 6 2022

FLZ073-074-173-174-061815-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
133 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Miami-Dade
County through 215 PM EDT...

At 133 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Homestead General Airport, moving east at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Coral Gables, Homestead Miami Speedway, Black Point,
Homestead General Airport, The Redland, Kendall, Pinecrest, Florida
City, Homestead Base, Naranja, Richmond West, Richmond Heights,
Country Walk, Leisure City, Palmetto Bay, Cutler Bay, Zoo Miami,
Goulds and The Hammocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2547 8084 2570 8066 2564 8023 2536 8040
TIME...MOT...LOC 1733Z 291DEG 12KT 2555 8062

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC
Local storm report, Jun 6, 1:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            3 SSW PERRINE           25.58N 80.32W
06/06/2022                   MIAMI-DADE         FL   PUBLIC

            PUBLIC REPORTED WATER COVERING ROADWAYS IN
            THE SAGA BAY, FL AREA FROM THE HEAVY RAINS.

&&

BNB

The radar

The Miami radar (KAMX), 8 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
June 6, 2:00 PM EST to June 7, 12:00 PM EST
Where
Miami-Dade County, 1.16 mi E of Perrine to 1.44 mi SSE of Cutler Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
25.598, -80.332

Major flooding was reported in the Saga Bay and surrounding neighborhoods in Cutler Bay. Streets were flooded with over 2 feet of water which blocked off the neighborhood for almost 2 days. Water covered front yards and approached garages and front doors of homes.

Rainfall of up to 8 inches was measured in the area from the afternoon of June 6th to the early morning of June 7th.

Flood, Miami-Dade

When
June 7, 12:00 PM EST to June 8, 4:00 PM EST
Where
Miami-Dade County, 0.66 mi NE of Cutler Ridge to 0.9 mi SSE of Cutler Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
25.587, -80.323

Major flooding continued from rainfall of the past 3-4 days in the Saga Bay neighborhood of Cutler Bay. Many streets remained impassable, blocking off the neighborhood.

Total rainfall of 18-20 inches was observed in 4 days, from late on June 3rd through June 7th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042322, 1042324.